Management and monitoring vital to health of residents with heart disease

WEDNESDAY, FEBRUARY 26, 2020

Aging takes a toll on the heart and blood vessels that puts older people at risk for coronary heart disease. Natural changes like increased stiffness of the arteries, buildup of plaque and the decreased ability of the heart to pump blood during activity can lead to serious problems. People age 65 and older are much more likely than younger people to suffer a heart attack, have a stroke, or heart failure. Heart disease is also a major cause of disability, limiting the activity and eroding the quality of life of millions of older people. Nearly 40 percent of America’s long-term healthcare residents have heart disease, according to data from the National Center for Health Statistics. To keep these residents healthy and reduce the likelihood of rehospitalizations, it requires careful management of medications and monitoring for complications.

Residents with heart disease may rely on several medications to treat their symptoms and lower the risk of having a cardiac event. For example, angiotensin-converting enzyme (ACE) inhibitors are often used to help lower blood pressure and decrease the heart’s workload. ACE inhibitors keep some kinds of heart disease from getting worse. ACE inhibitors interfere with the body’s formation of a hormone (angiotensin II) that can narrow blood vessels. However, these medications can also cause hypotension and dizziness that could lead to falls. Therefore, it’s important that all care team members are trained to understand the risks associated with these drugs.

Residents with heart disease may also have a number of physical symptoms that should be closely monitored. For example, congestive heart failure can cause both peripheral edema and abdominal edema. This is because the heart is too weak to pump blood around the body properly, so the blood gathers in front of the heart. Because of this, and due to the increased blood pressure in the veins, fluid seeps out into the surrounding tissue. This may cause swelling in the legs or a build-up of fluid in the abdomen.

If the resident spends a lot of time lying down, the edema might show up on his or her back. It’s not common, but congestive heart failure can also cause edema in the lungs. This condition is life-threatening because it means the lungs are filling with fluid because the left side of the heart is not strong enough to pump the blood returning from the lungs. The blood gathers in the blood vessels of the lung, and fluid seeps out into the lung tissue. The signs are shortness of breath and rapid, shallow breathing or coughing. Recognizing the signs of new or worsening edema and reporting changes in weight are very important to keeping a resident’s condition from deteriorating.

The Compliance Store has several resources to support caring for long-term healthcare residents with heart disease, including a Cardiac Care Training Presentation that covers assessment and management. To learn more, go to www.TheComplianceStore.com.

Share Post